Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



A general equivalence theorem in the theory of discretization methods

Authors: J. M. Sanz-Serna and C. Palencia
Journal: Math. Comp. 45 (1985), 143-152
MSC: Primary 65J10; Secondary 65M10, 65N10
MathSciNet review: 790648
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The Lax-Richtmyer theorem is extended to work in the framework of Stetter's theory of discretizations. The new result applies to both initial and boundary value problems discretized by finite elements, finite differences, etc. Several examples are given, together with a comparison with other available equivalence theorems. The proof relies on a generalized Banach-Steinhaus theorem.

References [Enhancements On Off] (What's this?)

  • [1] R. Ansorge, "Survey of equivalence theorems in the theory of difference approximations for partial differential equations", Topics in Numerical Analysis III (J. J. M. Miller, ed.), Academic Press, London, 1977, pp. 1-16. MR 513198 (81d:65052a)
  • [2] R. Ansorge, Differenzenapproximationen partieller Anfangswertaufgaben, Teubner, Stuttgart, 1978. MR 513022 (80f:65001)
  • [3] P. G. Ciarlet, The Finite Element Method for Elliptic Problems, North-Holland, Amsterdam, 1978. MR 0520174 (58:25001)
  • [4] G. Dahlquist, "Convergence and stability in the numerical integration of ordinary differential equations," Math. Scand., v. 4, 1956, pp. 33-53. MR 0080998 (18:338d)
  • [5] P. Henrici, Discrete Variable Methods in Ordinary Differential Equations, Wiley, New York, 1962. MR 0135729 (24:B1772)
  • [6] P. D. Lax & R. D. Richtmyer, "Survey of stability of linear finite difference equations," Comm. Pure Appl. Math., v. 9, 1956, pp. 267-293. MR 0079204 (18:48c)
  • [7] J. K. Mountain, "The Lax equivalence theorem for linear inhomogeneous equations in $ {L^2}$ spaces," J. Approx. Theory, v. 33, 1981, pp. 126-130. MR 643908 (83b:39003)
  • [8] C. Palencia & J. M. Sanz-Serna, "Equivalence theorems for incomplete spaces: an appraisal," IMA J. Numer. Anal., v. 4, 1984, pp. 109-115. MR 740788 (86a:65049)
  • [9] C. Palencia & J. M. Sanz-Serna, "An extension of the Lax-Richtmyer theory," Numer. Math., v. 44, 1984, pp. 279-283. MR 753959 (86c:65096)
  • [10] R. D. Richtmyer & K. W. Morton, Difference Methods for Initial Value Problems, Interscience, New York, 1967. MR 0220455 (36:3515)
  • [11] M. N. Spijker, Stability and Convergence of Finite-Difference Methods, Thesis, Leiden, Rijksuniversiteit, 1968. MR 0239761 (39:1118)
  • [12] M. N. Spijker, "Equivalence theorems for nonlinear finite difference methods," Numerische Behandlung Nichtlinearer Integrodifferential und Differentialgleichungen (R. Ansorge and W. Tornig, eds.), Lecture Notes in Math., Vol. 395, Springer-Verlag, Berlin, 1974, pp. 109-122. MR 0339442 (49:4201)
  • [13] H. J. Stetter, Analysis of Discretization Methods for Ordinary Differential Equations, Springer, Berlin, 1973. MR 0426438 (54:14381)
  • [14] F. Stummel, "Diskrete Konvergenz linearer Operatoren. I," Math. Ann., v. 190, 1970, pp. 45-92. MR 0291870 (45:959)
  • [15] F. Stummel, "Weak stability and weak discrete convergence of continuous mappings," Numer. Math., v. 26, 1976, pp. 301-315. MR 0436578 (55:9521)
  • [16] R. Temam, Navier-Stokes Equations, Theory and Numerical Analysis, North-Holland, Amsterdam, 1977.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65J10, 65M10, 65N10

Retrieve articles in all journals with MSC: 65J10, 65M10, 65N10

Additional Information

Article copyright: © Copyright 1985 American Mathematical Society

American Mathematical Society